Pentobarbital is a sedative. This is a medicine that makes you sleepy. Pentobarbital overdose occurs when a person intentionally or accidentally takes too much of the medicine.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Nembutal overdose; Pentosol overdose; Sopental overdose; Repocal overdose; Barbiturate overdose - pentobarbital
Pentobarbital is the generic name for the following medicines:
Symptoms of a pentobarbital overdose may include:
- Confusion, agitation
- Decreased energy, sleepiness
- Breathing that is difficult, slowed, or even stopped
- Rash, large blisters
- Slurred speech
- Unsteady gait
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Get the following information:
- The person's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Blood and urine tests
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (IV)
- Medicines to treat symptoms
People who still have symptoms after 6 hours of treatment may need to be admitted to the hospital.
How well the person does depends on the amount of drug swallowed and how quickly treatment was received. With proper treatment, people can recover in 1 to 5 days. If the person was in a coma or in shock long-term (causing damage to many internal organs), a more serious outcome is possible.
Aronson JK. Barbiturates. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:819-826.
Gussow L, Carlson A. Sedative hypnotics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 165.